Case Report Details Rare Pneumonia with Cubicin Treatment

An article in the Journal of Medical Case Reports has detailed a rare case of eosinophilic pneumonia following the administration of <"http://www.yourlawyer.com/practice_areas/defective_drugs">Cubicin (daptomycin) in a 78-year -old man. Last July, the U.S. Food & Drug Administration (FDA) requested that the maker of Cubicin update its label to include information about this potential side effect.

Cubicin is an intravenous antibacterial drug indicated for use in treatment of serious skin infections and bloodstream infections. It was approved by the FDA in 2003 for skin infections, and in 2006 its indication was expanded to include bloodstream infections. In 2007, pulmonary eosinophilia was added to the Adverse Reactions, Post-Marketing Experience section of the Cubicin product label.

Eosinophilic pneumonia is a rare, but serious condition where a type of white blood cell (eosinophil) fills the lungs. Symptoms of eosinophilic pneumonia include fever, cough, shortness of breath, and difficulty breathing. The 2010 label change was requested after FDA review identified 7 cases of eosinophilic pneumonia between 2004 and 2010 that were most likely associated with Cubicin. The agency also identified 36 possible cases of eosinophilic pneumonia associated with Cubicin use.

The 78-year-old man detailed by the Journal of Medical Case Reports article developed eosinophilic pneumonia 10 days after beginning treatment with Cubicin. The authors write that the patient “developed new onset fever, up to 38.5°C, with bilateral pulmonary crackles on physical examination and with no signs of severe respiratory failure. A chest computed tomography-scan showed bilateral nodular consolidations with air bronchograms and pleural effusions.”

Treatment with Cubicin was immediately discontinued, and this was “followed by vigorous improvement of clinical signs and symptoms with progressive resolution of pulmonary consolidations a month later.”

The authors of the case report conclude that doctors should be aware of this rare but serious complication during Cubicin treatment. Prompt discontinuation of Cubicin, with or without additional supportive treatment, must occur immediately, they write.

This entry was posted in Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.